|Home | About | Journals | Submit | Contact Us | Français|
Complications from intravenous injections of heroin requiring neurosurgical intervention are rare, and range from the infectious (intracranial abscess, mycotic aneurysm) to the ischaemic (stroke).1,2 Lifetime abusers of intravenous heroin eventually develop a lack of vascular access as the superficial veins of the limbs and trunk sclerose with repeated injections. Occasionally, patients present with complications related to injections of the peripheral arteries, including distal ischaemic events and pseudoaneurysms.2 Complications from injections of proximal or central arteries have not been reported.
A 54‐year‐old right‐handed female was admitted to the neurosurgery service at our institution with diffuse subarachnoid haemorrhage (fig 1A1A).). The patient's past medical history was significant for greater than 35 years of intravenous narcotic abuse and untreated hypertension. Of note, on her physical examination, the majority of her superficial venous systems of her four extremities demonstrated obvious signs of sclerosis (“track marks”). Conventional digital subtraction angiography revealed extensive intracranial and skull base vascular pathology (fig 1B–D). On further questioning, family members reported that the patient had resorted to injecting “into her neck” because of a lack of peripheral access.
This is the first case reported of internal carotid dissection and fusiform aneurysm with vertebral dissection and an obvious vertebral puncture injury resulting from frequent cervical intra‐arterial injections of heroin. Unsterile injection sites leading to either abscess or endarteritis and local thrombosis or vasospasm and inflammation from mural injury are thought to be the underlying pathogenesis.3,4
Competing interests: None.